Wyoming, 2017

Flood in Wyoming, June 17 to 22, 2017

June 17 to 22, 2017 · NWS RIW · 1 event in 1 county or zone

Very warm temperatures on still substantial snow in the Absaraoka Mountains lead to more flooding along the South Fork of the Shoshone River. 4 feet above flood stage at the flood gauge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Very warm temperatures on still substantial snow in the Absaraoka Mountains lead to more flooding along the South Fork of the Shoshone River. The river crested at 9.4 feet, about 0.4 feet above flood stage at the flood gauge. Flooding was largely confined to the low lands along the river and caused little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 17, 12:46 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 17, 12:46 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
146 AM MDT Sat Jun 17 2017

.SHORT TERM...Saturday through Monday night

A cold front is currently moving through the area at this time. Most
of the the lightning and thunder has ended but some rain showers
will continue through the morning for many locations across the
northern two thirds of the area. A few showers will linger into the
morning hours as well. However, with ridging building across the
area the coverage of showers should decrease through the day with
all areas largely dry by mid afternoon. A thunderstorms or two may
linger in the early afternoon as well, but these should be few and
far between. However, clouds will linger across much of the area in
the morning with increased sunshine through the afternoon.
Temperatures should run about 5 to 10 degrees cooler than yesterday.
As for wind, there will still be a gusty wind across southern
portions and Johnson County but as a rule it should be less
windy.

Starting tonight, we will enter a quiet period of weather with
ridging and dry northwest flow dominating the weather for the most
part. Other than a gusty breeze in the west, tranquil weather is
expected for Father's Day as well as Monday. Temperatures will also
be on an upward trend with 80s returning to the lower elevations by
Monday.

.LONG TERM...Tuesday through Saturday

Through the long term, the forecast area will be in a modest to
strong westerly flow between a subtropical ridge over the
Southern Rockies/S. Plains, and the main storm track over southern
Canada/N. Rockies/Plains. On Tuesday and Wednesday, there will be
enough instability for at least isolated mountain convection
pushing into the adjacent foothills. A weak cold front could push
into N. Wyoming Wednesday. The best shot for convection Tuesday
and Wednesday appears to be across the northwest/northern
mountains. Global models then show a more robust cold front
pushing across the area Wednesday night/Thursday time frame with
cooler, but with a drier airmass. The best cooling will be across
N. WY with the least over the southwest with models limiting any
chances of diurnal convection across the extreme north Thursday
through Saturday for now.

&&

.AVIATION...12Z Issuance

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Showers should be mostly out of the area by 12z Saturday. Partial
clearing may result in local IFR-LIFR cigs and patchy fog vicinity
KJAC-KBPI-KPNA until 14z.  A drier northwest flow will prevail from
NW-SE 14z-18z Saturday with isolated showers lingering over the
mountains. VFR conditions and light wind will prevail Saturday
night.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

An upper level disturbance and associated cold front will continue
to bring scattered showers and a few thunderstorms across the area
through 12z.  Some lower MVFR ceilings may follow the front, mainly
down the Interstate 25 corridor, vicinity KBYG-KCPR, through 14z
Saturday.  A drier NW flow will then prevail late Saturday morning
through the afternoon with gusty surface north wind 10-20kts.  Winds
will diminish early Saturday evening with VFR conditions, unlimited
ceilings, prevailing Saturday night.

&&

.FIRE WEATHER...

Expect a cooler day today following the passage of a cold front. A
few showers will linger in the morning, but coverage should
decrease through the day before ending by this evening. A gusty
wind will continue across south and western Wyoming as well as
portions of Johnson County. Relative humidity will remain above
critical levels. Mixing and smoke dispersal will be generally good
to very good. Dry weather will return Sunday and Monday along with
gradually warming temperatures.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Meunier
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 17, 12:50 AM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
150 AM MDT Sat Jun 17 2017

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
150 AM MDT Sat Jun 17 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon thunderstorms, mainly in the mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Tuesday Through Thursday...Isolated mainly mountain afternoon and
evening thunderstorms possible. Windy many areas Thursday.

.SPOTTER INFORMATION STATEMENT...Spotters are urged to report
hail and wind gusts past 45 mph.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Park

When
June 17, 4:00 AM MST to June 22, 4:00 AM MST
Where
Park County, 2.37 mi NE of Valley to 3.65 mi NE of Valley
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.192, -109.563

The South Fork of the Shoshone River crested at around 9.4 feet on June 18th and June 21st. The flooding remained in the low lands around the river and caused little to no damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700196.